Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 145, NWS State College, PA

August 24, 2002Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2002, 7:01 PM EDT for Lancaster County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2002, 7:01 PM EDT (23:01 UTC)
Expired
Aug 24, 2002, 7:30 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS51 KCTP 242301
SVRCTP
PAC071-242330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT.

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF CHURCHTOWN TO
  SMITHVILLE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  QUARRYVILLE AND CHURCHTOWN AROUND 705 PM.
  GAP AROUND 710 PM.

THE MAIN THREAT FROM THESE STORMS IS A DAMAGING WIND GUST. EXPECT 
GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND 
POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO 
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS 
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF CAUSING WIND DAMAGE. IF YOU ARE IN 
THE PATH OF THESE STORMS...MOVE TO A SUBSTATIAL SHELTER NOW

$$

LAT...LON 4040 7590 4009 7620 3984 7642 3965 7549
          3991 7527 4022 7497

&

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 24, 1:55 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT SAT AUG 24 2002

ANALYSIS SHOWS SFC LOW OVER SOUTHERN TIER OF NEW YORK IN RESPONSE TO
500MB SHORTWAVE. WEAK SFC COLD FRONT EXTENDS FROM NEW YORK WSW TO
ABOUT CHICAGO. LINE OF SHOWERS HAS DEVELOPED AHEAD OF COLD FRONT
ACROSS NW PORTION OF CWA. SHOWERS SHOULD GRADUALLY INTENSIFY AS A
THEY MOVE INTO MORE UNSTABLE AIR WHERE GOOD DEAL OF SUNSHINE HAS
DEVELOPED. BELIEVE THERE IS A SLIGHT RISK FOR A SEVERE STORM OR TWO
LATER OVER SOUTHERN PA AND LOWER SUSQ VALLEY AS THAT AREA COMES
UNDER FAVORABLE REGION OF 75KT JET. FCST SOUNDINGS SHOW LI VALUES
ABOUT -2 WITH EXPECTED MAX TEMPS IN LOWER 80S. PRECIPITABLE WATERS
FCST TO BE BETWEEN 1.5 AND 2 INCHES SO SOME HEAVIER DOWNPOURS LIKELY
WITH SHOWERS/THUNDERSTORMS. MODEL POPS 30-40 AND THAT LOOKS GOOD
BASED ON RADAR COVERAGE.

FRONT SHOULD CLEAR THE CWA BY MIDNIGHT SO WILL END SHOWERS FOR ALL
AREAS OVERNIGHT. WITH ONLY MARGINAL DRYING BEHIND FRONT...CLOUDS
WILL LINGER TIL AFTER SUNRISE TOMORROW. TOMORROW SHOULD BECOME
MOSTLY SUNNY AS MODELS SHOW GOOD DRYING DURING THE DAY. MONDAY LOOKS
LIKE A FINE DAY ACROSS THE CWA AS HIGH PRESSURE DRIFTS ACROSS NY
STATE. STAYED CLOSE TO AVN GUIDANCE FOR SHORT TERM.

NEXT CHANCE OF PRECIP LOOKS TO BE LATE TUESDAY ACROSS SOUTHWEST CWA
AS CUTOFF LOW PROGGED TO DRIFT OUR WAY. MRF CONTINUES TO FORECAST
WET WEEK AND THAT WAS IN PREVIOUS FORECAST SO MADE MINIMAL CHANGES
TO EXTENDED. AREA MAY GET MUCH NEEDED RAINFALL DURING UPCOMING WEEK
IF MRF VERIFIES. STAYED CLOSE TO MRF GUIDANCE FOR EXTENDED.

.CTP...
PA...NONE.

DIRIENZO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:18 PM EDTSevere Thunderstorm WarningCTPSomerset57 min
Aug 24, 5:46 PM EDTSevere Thunderstorm WarningCTPDauphin, York44 min
Aug 24, 6:06 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.